The Open UniversitySkip to content

Reversibility in the group of homeomorphisms of the circle

Gill, Nick; O'Farrell, Anthony G. and Short, Ian (2009). Reversibility in the group of homeomorphisms of the circle. Bulletin of the London Mathematical Society, 41(5) pp. 885–897.

Full text available as:
PDF (Accepted Manuscript) - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (224Kb)
DOI (Digital Object Identifier) Link:
Google Scholar: Look up in Google Scholar


The group of orientation-preserving homeomorphisms of the circle is simple, and, because there are non-trivial involutions in this group, it must be generated by its involutions. We show that, in this group of homeomorphisms, each element can be expressed as a product of three involutions. We also characterise those elements of the group that can be expressed as a composite of two involutions, and perform a similar characterisation in the full group of homeomorphisms of the circle.

Item Type: Journal Article
Copyright Holders: 2009 London Mathematical Society
ISSN: 1469-2120
Project Funding Details:
Funded Project NameProject IDFunding Body
Not SetNot SetScience Foundation Ireland, grant 05/RFP/MAT0003
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 22462
Depositing User: Ian Short
Date Deposited: 29 Jul 2010 11:49
Last Modified: 09 Dec 2012 20:31
Share this page:


Scopus Citations

Actions (login may be required)

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340